Indiana, 2020

Hail in Indiana, May 23, 2020

May 23, 2020 · NWS PAH · 1 event in 1 county or zone

An isolated strong thunderstorm produced nickel-size hail. The storm occurred just south of a warm front that extended southeast from a low pressure center over the Iowa/Illinois border area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated strong thunderstorm produced nickel-size hail. The storm occurred just south of a warm front that extended southeast from a low pressure center over the Iowa/Illinois border area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 23, 1:47 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 23, 1:47 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
247 PM CDT Sat May 23 2020

.SHORT TERM...(Tonight through Monday night)
Issued at 247 PM CDT Sat May 23 2020

Our region will remain in an unsettled weather pattern through the
holiday weekend. Coverage has been sparse today, though the HRRR
and RAP indicate a few hours of convection late this afternoon
across the Pennyrile region north into portions of southwest
Indiana. Latest radar shows a couple of cells developing just
south of our CWA in west tennessee, and visible satellite shows
increasing cumulus development in the Pennyrile, so increased
chances through 00z for this area.  Will keep slight chance pops
across the rest of our area until 00z.

Loss of heating should give us dry conditions overnight. A
mid/upper level wave will cross our area on Sunday, and with
daytime heating and available moisture, we expect better chances
of showers and storms across our entire region, especially in the
afternoon hours. Small chances will linger across our western half
of counties into the early evening. Loss of heating should again
give mainly a dry overnight.

On Monday, a more substantial mid/upper level trof over the
Rockies will be pushing into the Central Plains and a cold front
making its way toward the middle Mississippi Valley. This results
in even better chances of showers and thunderstorms for Monday,
and went with likely chances for Monday afternoon. With the cold
front continuing eastward, we will not be getting our nighttime
break from the convection, though chances will decrease.

We will remain warm and muggy through the period, with highs in
the middle to upper 80s and dew points in the middle to upper
60s. Overnight lows will be in the middle to upper 60s, which is
10 to 15 degrees above seasonal normals.

.LONG TERM...(Tuesday through Saturday)
Issued at 247 PM CDT Sat May 23 2020

The post holiday week forecast continues to look like summer. As we
remain in between strong high pressure to our east, and a
closing/eventually cut off Low to our west, we will have ample
warmth and moisture in the column each day. Instability will
continue to be best during the heat of the day, so lacking any
triggers, diurnally favored pops will be a lingering trademark in
our forecast. The best chance for any assisted lift/focus would come
from mesoscale outflow, or perhaps, some energy feeding into western
portions of the FA from the Low pressure area to our west, but
really, its primary influence will be tapping moisture/producing
heavy rainfall/storms across the southern Plains and into the Gulf
coast states.

There has been some model indication that a more active/progressive
northern stream flow will allow for a cold front to slip down into
the Ohio River Valley late in the week. If this occurs, this would
offer another trigger and lift support and some cooler/drier air
post fropa, the effects of which would likely not manifest until
next weekend. This is in fact the blend's approach with a slight
downward trend in pop and temps/dew points next Saturday...and we
offer no argument against it.

&&

.AVIATION...
Issued at 247 PM CDT Sat May 23 2020

SCT/BKN high clouds are expected through a majority of the TAF
period. An isolated shra/tsra is possible mainly at KEVV/KOWB
through 00z which may be accompanied by a low VFR cigs and brief
MVFR vsby, but just included VCTS due to low coverage. Shra/tstm
chances will increase late in the TAF, but the better chances
will be just beyond the current TAF period, so not included in
this package. Winds will be from the south to southwest at 5 to 10
kts, with a few gusts around 15 kts possible through 00z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...DH
AVIATION...RST
Hazardous weather outlook, May 23, 2:21 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
321 PM CDT Sat May 23 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-242030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
321 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible in the Pennyrile region of
west Kentucky late this afternoon. A strong storm is possible,
and possibly a brief severe storm, with damaging winds the main
concern.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms will be most active during the
peak heating hours of the afternoon and early evening Sunday
through Saturday. Lightning and brief heavy rainfall will be the
primary storm associated hazards, but an isolated wind gust is
also possible in a stronger storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Evansville,IN radar (KVWX), 15 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gibson

When
May 23, 3:10 PM CST
Where
Gibson County, Haubstadt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.200, -87.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884290.